Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Midland/Odessa, TX

June 9, 2003Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2003, 11:28 PM CDT for Scurry County, Texas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 11:28 PM CDT (04:28 UTC)
Expired
Jun 10, 2003, 12:45 AM CDT
In force
77 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2045 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100428
SVRMAF
TXC415-100545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1128 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 1245 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES WEST OF FLUVANNA TO 8
  MILES SOUTH OF KNAPP...OR FROM 12 MILES NORTH OF GAIL TO 19 MILES
  SOUTHWEST OF SNYDER...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  SNYDER...THE MIDWAY COMMUNITY...UNION...RANDALLS CORNER...KNAPP...
  IRA...INADALE...HUDD...HERMLEIGH...FLUVANNA...DUNN...DERMOTT AND
  ARAH

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. WIND GUSTS
AS HIGH AS 80 MPH HAVE BEEN REPORTED IN HOWARD COUNTY. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3253 10067 3252 10117 3295 10116 3295 10066

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:34 PM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 1:34 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT MON JUN 9 2003

WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV
TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED
SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS
AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH...
COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS
SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST
BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB
AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT.
EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE
85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY
DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN.
WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN
PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH
POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS
UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING
ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA.
WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL
RIDGING INCREASES.

MAF UB 068/095 069/097 070
CNM UB 064/098 064/100 066
MRF UB 060/087 055/088 058
FST BB 071/096 069/098 070

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jun 9, 3:00 PM CDT, 8 hours 28 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  SCATTERED THUNDERSTORMS CAN
BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED
THUNDERSTORMS ELSEWHERE.  DAMAGING WINDS ARE EXPECTED WITH SEVERE
THUNDERSTORMS THAT DO DEVELOP.  IN ADDITION...FREQUENT LIGHTNING
AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT
DEVELOP...BOTH SEVERE AND NON SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

In the hours before

Special weather statement, Jun 9, 8:39 PM CDT, 2 hours 49 minutes before
TXZ045>048-050>053-058>063-067>070-075-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT MON JUN 9 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 200 AM CDT TUESDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...PECOS AND REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...
LAMESA...LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...
ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 9, 8:45 PM CDT, 2 hours 43 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-075-100700-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT MON JUN 9 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 200 AM CDT TUESDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...PECOS AND REEVES

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...JAL...KERMIT...
LAMESA...LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...
ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM
Local storm report, Jun 9, 11:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    4 S ARTESIA               NM   60 MPH TSTM GUST
06/09/03   EDDY                           REPORTED BY STORM
                                          SPOTTER.

0700 PM    LOVING                    NM   WIND DAMAGE
06/09/03   EDDY                           POWER LINES DOWNED
                                          REPORTED BY STORM
                                          SPOTTER.

0710 PM    GRANDFALLS                TX   1 INCH HAIL
06/09/03   WARD                           REPORTED BY STORM
                                          SPOTTER.

0720 PM    4 S GRANDFALLS            TX   WIND DAMAGE
06/09/03   WARD                           TREE DAMAGE REPORTED BY
                                          STORM SPOTTER.

0720 PM    IMPERIAL                  TX   1.25 INCH HAIL
06/09/03   PECOS                          REPORTED BY STORM
                                          SPOTTER.

0905 PM    (HOB)HOBBS LEA CO ARPT    NM   70 MPH TSTM GUST
06/09/03   LEA                            REPORTED BY STORM
                                          SPOTTER.

0915 PM    3 N FORT STOCKTON         TX   .75 INCH HAIL
06/09/03   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0935 PM    PENWELL                   TX   69 MPH TSTM GUST
06/09/03   ECTOR                          REPORTED BY STORM
                                          SPOTTER.

0948 PM    6 W FORT STOCKTON         TX   .75 INCH HAIL
06/09/03   PECOS                          REPORTED BY STORM
                                          SPOTTER.

0950 PM    6 W FORT STOCKTON         TX   FLOOD
06/09/03   PECOS                          STREET FLOODING
                                          REPORTED BY STORM
                                          SPOTTER.

1011 PM    (MAF)MIDLAND RGNL ARPT    TX   58 MPH TSTM GUST
06/09/03   MIDLAND                        REPORTED BY COOPERATIVE
                                          OBSERVER.

1018 PM    MIDLAND                   TX   70 MPH TSTM GUST
06/09/03   MIDLAND                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1038 PM    PATRICIA                  TX   60 MPH TSTM GUST
06/09/03   DAWSON                         REPORTED BY STORM
                                          SPOTTER.

1100 PM    BIG SPRING                TX   70 MPH TSTM GUST
06/09/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:27 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningMAFPecos28 min
Jun 9, 9:12 PM CDTSevere Thunderstorm WarningMAFPecos78 min
Jun 9, 9:22 PM CDTSevere Thunderstorm WarningMAFBrewster68 min
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Jun 9, 9:39 PM CDTFlash Flood WarningMAFPecos66 min
Jun 9, 9:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ward64 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningMAFMidland, Upton61 min
Jun 9, 9:50 PM CDTFlash Flood WarningMAFCrane, Pecos3 hr
Jun 9, 9:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin80 min
Jun 9, 10:10 PM CDTSevere Thunderstorm WarningMAFMartin50 min
Jun 9, 10:11 PM CDTSevere Thunderstorm WarningMAFMartin49 min
Jun 9, 10:21 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
Jun 9, 10:31 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard74 min
Jun 9, 10:45 PM CDTSevere Thunderstorm WarningMAFMidland30 min
Jun 9, 10:58 PM CDTSevere Thunderstorm WarningMAFBorden62 min
Jun 9, 11:15 PM CDTSevere Thunderstorm WarningMAFMitchell75 min
Jun 10, 12:01 AM CDTFlash Flood WarningMAFGlasscock119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.